Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 69, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 4, 2013, 9:25 AM CDT for 9 counties in Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2013, 9:25 AM CDT (14:25 UTC)
- Expired
- Aug 4, 2013, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:51 AM CDT | FLASH FLOOD | Greenfield, MO | MO ROUTE 39 CLOSED IN BOTH DIRECTIONS DUE TO FLOODING BETWEEN NEOLA AND ARCOLA. MO ROUTE 39 CLOSED IN BOTH DIRECTIONS DUE TO FLOODING JUST SOUTH OF BROAD ST IN GREENFIELD. U.S. ROUTE 160 CLOSED IN BOTH DIRECTIONS DUE TO FLOODING BETWEEN COUNTY ROADS 105 AND 10 |
| Aug 4, 11:42 AM CDT | FLASH FLOOD | N Miller, MO | MO ROUTE 39 CLOSED DUE TO FLOODING IN BOTH DIRECTIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
672
WGUS53 KSGF 041425
FFWSGF
MOC009-039-057-097-109-119-145-167-185-042000-
/O.NEW.KSGF.FF.W.0069.130804T1425Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT SUN AUG 4 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CEDAR COUNTY IN SOUTHWEST MISSOURI...
DADE COUNTY IN SOUTHWEST MISSOURI...
LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
NEWTON COUNTY IN SOUTHWEST MISSOURI...
SOUTH CENTRAL ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
SOUTHEASTERN JASPER COUNTY IN SOUTHWEST MISSOURI...
WESTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
WESTERN POLK COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 300 PM CDT.
* AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
THIS SAME AREA RECEIVED THREE TO SIX INCHES OF RAINFALL
YESTERDAY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL ON SATURATED GROUND WILL CAUSE
FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS
WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3649 9460 3700 9463 3705 9461 3735 9413
3735 9408 3789 9407 3790 9358 3743 9360
3743 9362 3709 9361 3649 9399
$$2 follow-up statements
461
WGUS73 KSGF 041708
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT SUN AUG 4 2013
MOC009-039-057-097-109-119-145-167-185-042000-
/O.CON.KSGF.FF.W.0069.000000T0000Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEDAR MO-JASPER MO-BARRY MO-MCDONALD MO-NEWTON MO-POLK MO-
ST. CLAIR MO-DADE MO-LAWRENCE MO-
1208 PM CDT SUN AUG 4 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
CEDAR...DADE...LAWRENCE...MCDONALD...NEWTON...SOUTH CENTRAL ST.
CLAIR...SOUTHEASTERN JASPER...WESTERN BARRY AND WESTERN POLK
COUNTIES...
AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT EXCESSIVE RAINFALL OF TWO TO THREE INCHES HAS FALLEN OVER
PORTIONS OF THE WARNING AREA. THE HIGHEST ACCUMULATIONS HAVE
OCCURRED OVER NORTHERN MCDONALD...SOUTHERN NEWTON...NORTHERN
LAWRENCE AND DADE COUNTIES. AN ADDITIONAL INCH OF RAIN WILL BE
POSSIBLE THROUGH EARLY AFTERNOON.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO.
HIGHWAY 39 IN DADE COUNTY...ROUTE AA IN LAWRENCE COUNTY AND ROUTE C
IN NORTHERN BARRY COUNTY REMAIN CLOSED DUE TO FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3649 9460 3700 9463 3705 9461 3735 9413
3735 9408 3789 9407 3790 9358 3743 9360
3743 9362 3709 9361 3649 9399
$$
TERRY574
WGUS73 KSGF 041955
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SUN AUG 4 2013
MOC009-039-057-097-109-119-145-167-185-042005-
/O.EXP.KSGF.FF.W.0069.000000T0000Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEDAR MO-JASPER MO-BARRY MO-MCDONALD MO-NEWTON MO-POLK MO-
ST. CLAIR MO-DADE MO-LAWRENCE MO-
255 PM CDT SUN AUG 4 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR CEDAR...
DADE...LAWRENCE...MCDONALD...NEWTON...SOUTH CENTRAL ST. CLAIR...
SOUTHEASTERN JASPER...WESTERN BARRY AND WESTERN POLK COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD
WARNING. RUNOFF WILL CONTINUE TO CAUSE FLOODING...HOWEVER RAPID
WATER RISES ARE NO LONGER EXPECTED. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3649 9460 3700 9463 3705 9461 3735 9413
3735 9408 3789 9407 3790 9358 3743 9360
3743 9362 3709 9361 3649 9399
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:02 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 4, 7:02 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT Sun Aug 4 2013
.MESOSCALE DISCUSSION...
Issued AT 702 AM CDT SUN AUG 4 2013
Slow moving MCS continues to enter from the west. A veering low
level jet has focused new thunderstorm development across extreme
southeastern Kansas and portions of western Missouri. This
activity is producing heavy rainfall...with up to 1.5" per hour
possible under the higher reflectivities. Will be monitoring this
area closely for the potential flash flooding given already moist
conditions. To this point, there appears to be enough forward
movement to preclude an excessive amount of rainfall, however
redevelopment behind this initial line is concerning.
Forecast has been updated to account for latest radar trends.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 247 AM CDT SUN AUG 4 2013
After impressive rainfall totals Friday night and early Saturday morning,
the region has gotten a much-needed break from the rain for at
least a short time early this morning. However, yet another MCS, as
of 245 AM, pushing east across central Kansas, and will likely
begin to push into southeastern Kansas and western Missouri a
little before daybreak.
Rainfall totals observed across central Kansas this morning have
been extreme, with some areas around Wichita picking up 3 to 4 inches
of rain in less than 90 minutes. Thankfully for the Ozarks, this
complex should be weakening somewhat as it pushes east into the area
this morning, though many areas will pick up another good bout of
rain during the morning and early afternoon hours today, especially
west of U.S. 65.
Convection should dwindle a bit this afternoon into the early
evening hours, with just remnant scattered thunderstorms associated
with the remains of this morning's complex. Heading into this
evening, though, yet another large area of thunderstorms should
develop over the Ozarks, and slowly move south and east overnight.
At this time, expect to see activity initiate late tonight between
I-49 and U.S. 65, with a slow southeastward push into the eastern
Ozarks by Monday morning.
With somewhat limited instability in place tonight, don't believe
that the overall severe weather risk is particularly high. However,
the heavy rainfall/flash flood risk appears to be rather
significant, with a 30-40 KT low level jet feeding elevated
convection with PWATs well in excess of 2". Think that overall
basin averages of one to two inches of additional rain is likely,
especially across the U.S. 65 corridor, with some areas picking up
perhaps double that on a localized scale. With saturated soils and
creeks/low water crossings already running high, very little
additional rainfall will be needed to result in renewed flooding.
Needless to say, the Flash Flood Watch will be allowed to continue
into Monday morning.
.LONG TERM...(Monday THROUGH Saturday)
ISSUED AT 247 AM CDT SUN AUG 4 2013
As has been the case for a few days, a daytime downswing in
convective coverage/intensity should occur during the day on
Monday. By Monday night into Tuesday morning, the ring of fire
should become active yet again, though mostly for the northeastern
portion of the CWA (roughly Osage Beach to Eminence) as the upper
ridge tries to poke north into the region from the southern
Plains. This will also bring somewhat warmer temperatures to the
forecast area for Tuesday, with some areas across southeastern
Kansas and southwestern/southern Missouri warming into the mid
90s.
On Wednesday, a stronger shortwave is progged to swing southeast
across the Dakotas, which will push a cold front south toward, and
eventually though, the region. Consensus timing among the guidance
suite members brings this front through Wednesday night into
Thursday morning. The severe weather threat looks low with this
FROPA, though there are indications that it may bring yet another
round of moderate to heavy rain.
Beyond Thursday, the forecast becomes a bit uncertain regarding the
eventual position of the aforementioned frontal boundary. At this
point, it looks to stall out along or just south of the
Missouri/Arkansas state line. Scattered thunderstorms will remain
possible on a daily basis in the vicinity of that frontal boundary,
with drier, more comfortable conditions expected if/when/where
Canadian high pressure is able to build in to the north of the front.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 702 AM CDT SUN AUG 4 2013
Complex forecast over the next 24 hours as multiple rounds of
showers and storms will affect the region. The first round of
activity will affect the region this morning. Leading an area of
rainfall is a line of storms capable, at times, of producing
periods IFR ceilings and visibility. This rainfall should decrease
in coverage this afternoon. A brief break in the action is
possible late this afternoon into the early evening hours.
However, redevelopment of widespread showers and storms is
expected by the late evening hours. Confidence in the precise
location of storm development is low at this time and have
introduce VCSH at JLN/BBG. Confidence is a little higher at SGF
and have included rainfall for the overnight hours. Once again,
bouts of IFR ceilings and visibility are possible.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.
&&
MESOSCALE...Gagan
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...GaganHazardous weather outlook, Aug 4, 3:48 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 348 AM CDT SUN AUG 4 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 348 AM CDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... AN AREA OF SHOWERS AND THUNDERSTORMS WILL PUSH EAST INTO SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS MORNING. CLOUD TO GROUND LIGHTNING AND MODERATE TO HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. THIS AREA OF RAIN AND THUNDERSTORMS WILL WEAKEN AND BECOME MORE SCATTERED IN NATURE DURING THE DAY TODAY. LATER TONIGHT...AN ADDITIONAL COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH THIS COMPLEX OF STORMS. WITH ALREADY SATURATED GROUND...HEAVY RAIN WILL LIKELY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST EARLY MONDAY MORNING ACROSS THE AREA...WITH ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT POSSIBLE DURING THE DAY MONDAY. AN ADDITIONAL COMPLEX OF STORMS IS POSSIBLE MONDAY NIGHT AND EARLY TUESDAY MORNING...POSSIBILITY BRINGING ADDITIONAL HEAVY RAIN. THE AREA MOST LIKELY TO BE AFFECTED BY THESE STORMS IS ALONG AND TO THE EAST OF A LINE FROM OSAGE BEACH TO EMINENCE. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REMAINDER OF THE WORKWEEK AS A FRONTAL BOUNDARY DROPS SOUTH INTO THE REGION. AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A DAILY BASIS NEXT WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Special weather statement, Aug 4, 8:50 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 AM CDT SUN AUG 4 2013
MOZ077-088-089-094-041430-
BARTON MO-JASPER MO-DADE MO-LAWRENCE MO-
850 AM CDT SUN AUG 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR DADE...LAWRENCE...NORTHEASTERN
JASPER AND SOUTHEASTERN BARTON COUNTIES UNTIL 930 AM CDT...
AT 849 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVANIA TO LOCKWOOD
TO MAPLE GROVE...MOVING SOUTHEAST AT 25 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE EVERTON...GOLDEN CITY...GREENFIELD...
LOCKWOOD...MILLER AND MOUNT VERNON.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. INTERSTATE 44 BETWEEN MILE MARKERS 34 AND 57 WILL ALSO BE
IMPACTED BY THESE STORMS.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
LAT...LON 3716 9419 3756 9412 3750 9363 3725 9362
3699 9374
TIME...MOT...LOC 1351Z 295DEG 20KT 3750 9400 3738 9397
3723 9414
TERRYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:01 PM CDT | River Flood Warning | SGF | Cedar | 32 hr |
| Aug 4, 7:22 AM CDT | Areal Flood Advisory | SGF | Vernon | 5 hr |
| Aug 4, 7:45 AM CDT | River Flood Warning | SGF | Vernon | 8 days |
| Aug 4, 8:38 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| Aug 4, 8:50 AM CDT | Special Weather Statement | SGF | Dade, Lawrence | 40 min |
| Aug 4, 10:01 AM CDT | Areal Flood Advisory | SGF | Barry, Camden, Christian, Dallas, Douglas, Greene and 12 more | 8 hr |
| Aug 4, 11:26 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Stone, Taney | 6 hr |
| Aug 4, 12:40 PM CDT | River Flood Warning | SGF | Vernon | 10 days |
| Aug 4, 12:40 PM CDT | River Flood Warning | SGF | Cedar | 70 hr |
| Aug 4, 2:47 PM CDT | Areal Flood Warning | SGF | Barton, Jasper, McDonald, Newton, Vernon | 6 hr |
| Aug 4, 2:52 PM CDT | Areal Flood Warning | SGF | Barry, Cedar, Christian, Dade, Greene, Lawrence and 4 more | 6 hr |
| Aug 4, 3:02 PM CDT | River Flood Warning | SGF | Bates, Vernon | 9 days |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.